MAUDE Adverse Event Report: CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM

CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM
Model Number FG-50621
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Capsular Bag Tear (2639)
Date of Event 09/27/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The micor extractor was returned to the manufacturer and evaluated.The device was subjected to visual inspection and functional testing, which consisted of flow, vacuum, surge, and cutter testing.There was no damage or device malfunction identified and the device met specifications and performed as intended.The surge testing with an artificial eye revealed the pressure drop was within specification.The micor extractor device history records were reviewed for this manufacturing lot and there were no discrepancies or unusual findings that relate to the reported event.The surgeon attributed the event to a dense lens.The micor system was designed to build vacuum to maximum potential in the same timeframe as phacoemulsification.However, the micor does not have a computer display and was not designed with indicators for metrics such vacuum level, fluidics, etc.Importantly, the user has the ability to break vacuum at any time during lens extraction to mitigate the risk of capsular bag damage.The device labeling identifies capsular rupture as an inherent safety risk.Manufacturer's reference#: (b)(4).
 
Event or Problem Description
A patient underwent cataract surgery in the left eye on (b)(6) 2024 where the micor lens fragmentation system was used to remove the cataractous lens fragments.The cataract surgery was performed in combination with implantation of a glaucoma drainage device (gdd) where the gdd was implanted prior to lens extraction.A miloop was used for segmentation of the lens.The miloop was inserted into the corneal incision and the surgeon made 2 cuts with the miloop to segment the lens into 4 quadrants.There were no problems with the miloop portion of the procedure and the capsule was intact at the time the miloop was removed from the eye.The micor extractor was then used for lens extraction.The cataract was described as dense.While removing the last fragment, the surgeon appears to engage the micor at full throttle and a post-occlusion surge is observed, which is immediately followed by a posterior capsular bag tear.Review of surgical video revealed the tip of the micor extractor engaged with the posterior capsule.There was no loss of vitreous fluid and no vitrectomy was performed.The surgeon continued and completed lens extraction and implanted a posterior chamber intraocular lens as planned.Postoperatively the patient had corneal edema and mild inflammation that was treated with steroids.There was no surgical intervention, no change to the surgical plan, no decrease in best corrected visual acuity (bcva), and no sequelae.At the most recent visit 1-month postoperatively the patient's status and prognosis was reported as very good.

Brand Name
MICOR LENS FRAGMENTATION SYSTEM
Common Device Name
PHACOFRAGMENTATION SYSTEM
Manufacturer (Section D)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC.
8740 technology way
reno NV 89521
Manufacturer (Section G)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY, INC.
8740 technology way
reno NV 89521
Manufacturer Contact
andrew rybold
8740 technology way
reno 89521
7754731014
MDR Report Key20584934
Report Number3012123033-2024-00009
Device Sequence Number18273079
Product Code HQC
UDI-Device Identifier00860000122368
UDI-Public00860000122368
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K222236
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/31/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/29/2025
Device Model NumberFG-50621
Device Lot NumberFG24042901
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/02/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/01/2024
Initial Report FDA Received Date10/31/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/30/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MILOOP.
Outcome Attributed to Adverse Event Disability;
Patient Age75 YR
Patient SexMale
Patient EthnicityHispanic
Patient RaceBlack Or African American